Colorado, 2016

Blizzard and Winter Storm in Colorado, March 22 to 23, 2016

March 22 to 23, 2016 · NWS BOU · 19 events in 19 counties and zones

A powerful blizzard developed across the Front Range of Colorado late on the 22nd and continued through much of the 23rd. The storm tracked east-southeast across Utah on the 22nd, and then into southeast Colorado by the morning of the 23rd.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A powerful blizzard developed across the Front Range of Colorado late on the 22nd and continued through much of the 23rd. The storm tracked east-southeast across Utah on the 22nd, and then into southeast Colorado by the morning of the 23rd. The storm rapidly intensified as it reached eastern Colorado, producing extremely heavy and intense snowfall with snowfall rates exceeding 3 inches per hour at times. In addition to heavy snow, strong winds gusting in excess of 50 mph east of Interstate 25 produced widespread blizzard conditions and zero visibilities. The storm initially began with rain on the plains, but quickly changed over to snow during the early morning hours of the 23rd. Snowfall rates of 1 to 2 inches per hour were common, with several inches of snow already accumulating for the morning commute. Many roads became impassable due to the depth of fallen snow, drifting snow, and near zero visibilities during the day.

During the peak of the storm, snowfall rates reached or exceeded 3 inches per hour. Widespread road closures occurred, including Interstate 76 from northeast of Denver to the Nebraska state line, Interstate 70 east of Denver to the Kansas state line, and much of I-25 , from near Castle Rock to Colorado Springs and from Highway 7 north to the Wyoming border. The Colorado Department of Transportation estimated over 2,000 vehicles became trapped on I-25 near Monument Hill alone, with hundreds of stuck or abandoned cars elsewhere. Numerous power outages occurred as heavy wet snow accumulated on trees, despite the strong winds. At the peak, several hundred thousand residents along the Front Range were without power. Denver International Airport was closed for 7 hours during and just after the peak of the blizzard, with around 1,300 cancelled flights. The power outages shut down the fuel farm pumps, the deicing facility, as well as train service to the concourses at the airport. Pe a Boulevard, the main road to the airport, was impassable for much of the day. It was the first time since Dec. 21,2006 that Denver International Airport had been shut down due to snow conditions.

One to 2 feet of snow fell across much of the Front Range Urban Corridor, with over 30 inches in some foothill locations. Most of the snow fell within a 12-hr period from the early morning into the afternoon. A peak wind gust of 59 mph recorded at Denver International Airport. South of Denver, over the Palmer Ridge, 12 to 18 inches of snow was reported, with 6 to 10 inches across the northeast plains of Colorado. The official snowfall measurement at Denver International Airport was 13.1 inches. In addition, the snow was very heavy and wet, with many areas receiving 1 to 2 inches precipitation. In the foothills, some locations received nearly 3 inches of water from this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 22, 2:22 PM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 22, 2:22 PM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
322 PM MDT TUE MAR 22 2016

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 322 PM MDT TUE MAR 22 2016

AND AWAY WE GO. FIRST OFF...THE RED FLAG WARNING ON THE PLAINS
WILL CONTINUE THROUGH 7 PM.

GENERALLY SPEAKING...THE STRONG WINTER STORM IS STILL ON TRACK TO
AFFECT NORTH CENTRAL AND NORTHEAST COLORADO TONIGHT AND WEDNESDAY.
MOISTURE WILL BE INCREASING OVER THE MOUNTAINS THIS EVENING WITH
LIGHT TO MODERATE SNOW BECOMING WIDESPREAD BY MIDNIGHT. HIGHER
ELEVATIONS WILL ALSO HAVE GUSTY WEST WINDS AS THE STORM MOVES
THROUGH. MOUNTAIN SNOW AMOUNTS SHOULD BE IN THE ADVISORY RANGE...5
TO 10 INCHES...WITH THE STORM QUICKLY EXITING THE STATE WEDNESDAY
AFTERNOON. THE SNOWFALL OVERNIGHT WILL BE DIMINISHING TO SCATTERED
SNOW SHOWERS BY EARLY AFTERNOON.

FOR THE NORTHEAST PLAINS...AS THE UPPER TROUGH MOVES OVER THE
STATE TONIGHT IT IS FORECAST TO FORM A CUT-OFF LOW OVER EAST-
CENTRAL COLORADO THAT MOVES INTO WESTERN KANSAS BY MIDDAY. AT THE
SURFACE...STRONG CYCLOGENESIS WILL CAUSE WIND SPEEDS TO ACCELERATE
THROUGH THE MORNING HOURS. THE WIND WILL ACCOMPANY SNOWFALL ACROSS
THE PLAINS TO PRODUCE BLIZZARD CONDITIONS FOR A FEW HOURS FROM
LATE MORNING THROUGH EARLY AFTERNOON. THE WORST CONDITIONS WILL BE
WELL EAST OF THE I-25 CORRIDOR...BUT WILL STRETCH FROM THE WYOMING
BORDER DOWN TO THE PALMER DIVIDE. ALONG THE I-25 CORRIDOR...LOW
LEVEL WINDS WILL HAVE A BIT OF A DOWNSLOPE COMPONENT WHICH WILL
REDUCE THE AMOUNT OF SNOW THAT FALLS. WILL ISSUE A WINTER WEATHER
ADVISORY FOR THE PLAINS AREAS NOT COVERED BY A BLIZZARD WARNING.

CLOSER TO THE FOOTHILLS...THE LOWEST LEVEL WINDS ALONG THE I-25
CORRIDOR WILL HAVE A DOWNSLOPE EFFECT THAT REDUCES THE AMOUNT OF
SNOW THAT ACCUMULATES. WINDS CAUSING BLOWING AND DRIFTING SNOW
DURING THE MORNING COMMUTE WILL BE THE MAIN JUSTIFICATION FOR THE
WINTER WEATHER ADVISORY ALONG THE I-25 CORRIDOR ZONES. SNOW
AMOUNTS ON THE PLAINS ARE EXPECTED TO BE 6 TO 12 INCHES IN THE
BLIZZARD WARNING AREA AND 3 TO 6 INCHES OVER THE I-25 CORRIDOR.

THE EXCEPTION TO THIS WILL BE THE SOUTHERN LINCOLN COUNTY ZONE
WHERE STRONG WINDS WILL BE THE MAIN STORY...SO WILL ISSUE A HIGH
WIND WARNING FOR THAT ZONE. SNOW WILL BE LESS OF A PROBLEM IN THAT
ZONE DUE TO DOWNSLOPING EFFECTS OVER THE SOUTH SIDE OF THE DIVIDE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 322 PM MDT TUE MAR 22 2016

THE WINTER STORM THAT IMPACTS THE REGION WILL QUICKLY MOVE OUT
WEDNESDAY NIGHT AS RIDGING BUILDS IN AND SUBSIDENCE TAKES OVER.
SNOW WILL END FROM THE NW TO THE SE WEDNESDAY NIGHT LEAVING COOLER
TEMPERATURES AND WINDS CONTINUING TO GUST ON THE PLAINS THROUGH
12Z THURSDAY. THERE IS ENOUGH MOISTURE EMBEDDED IN THE NW FLOW
ALOFT THAT WILL KEEP LIGHT SNOW IN THE HIGH COUNTRY THURSDAY WITH
DRY CONDITIONS ON THE PLAINS. TEMPERATURES WILL BE IN THE LOWER
50S AND POSSIBLY SLIGHTLY COOLER WITH SNOW COVER AND WINDS
THURSDAY.

FRIDAY INTO SATURDAY A DISTURBANCE IN THE NW FLOW WILL BRING
INCREASED SNOWFALL TO THE HIGH COUNTRY WITH A SLIGHT CHANCE ON THE
PLAINS BY FRIDAY AFTERNOON. BOTH THE GFS AND EC HAVE THE UPPER LOW
MOVING OVER THE SOUTHERN PORTIONS OF THE STATE BEFORE EXITING TO
THE SE BY EARLY SUNDAY. THERE IS DECENT QG BY SATURDAY WITH A
WINDOW OF FAVORABLE UPSLOPE SATURDAY MORNING FOR THE FOOTHILLS AND
PALMER DIVIDE AREA. THIS WILL INCREASE SNOWFALL THROUGH THE
MORNING AND AFTERNOON SATURDAY BEFORE DRYING OUT BY EARLY SUNDAY.
TEMPERATURES ON SATURDAY WILL BE COOLER WITH HIGHS STAYING IN THE
30S WITH 20S EXPECTED OVERNIGHT. HIGHS WILL REBOUND SLIGHTLY ON
SUNDAY INTO THE UPPER 40S TO LOWER 50S WITH SOME POSSIBLE FOG
FORMING DUE TO CLEARING SKIES AND HIGH LEVELS OF MOISTURE NEAR THE
GROUND.

AFTER THAT SYSTEM PUSHES EASTWARD UPPER LEVEL RIDGING WILL TAKE
OVER BRINGING TEMPERATURES CLOSER TO SEASONAL NORMALS. BY MONDAY
LATE AFTERNOON THE UPPER LEVEL PATTERN CHANGES WITH THE ONSET OF
AN UPPER LEVEL LOW OVER NORTHERN CALIFORNIA. THIS WILL BRING SW
FLOW ALOFT OVER THE STATE WITH INCREASING MOISTURE MONDAY NIGHT
INTO TUESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 322 PM MDT TUE MAR 22 2016

SOUTHWEST WINDS WILL CONTINUE INTO THIS EVENING AND THEN DIMINISH
AFTER THE SUN GOES DOWN. EXPECT THE COLD FRONT TO MOVE THROUGH
BETWEEN MIDNIGHT AND 2 AM WITH GUSTY NORTH WINDS BEHIND IT AND A
MIX OF RAIN AND SNOW SHOWERS. PRECIPITATION SHOULD CHANGE TO ALL
SNOW BY ABOUT 4 AM WITH SNOW BEGINNING TO ACCUMULATE DURING THE
MORNING RUSH. IFR CONDITIONS WILL ALSO PREVAIL BY 6 AM OR 7 AM AND
THEN CONTINUE THROUGH ABOUT MIDDAY. STRONG WINDS WILL ALSO CAUSE
BLOWING AND DRIFTING SNOW. STORM ACCUMULATIONS AT KDEN COULD BE 4
TO 7 INCHES...WITH OTHER DENVER AREA AIRPORTS RECEIVING 3 TO 5
INCHES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 4 AM TO 6 PM MDT WEDNESDAY FOR COZ040-041-
044>046-048>051.

WINTER WEATHER ADVISORY FROM 4 AM TO 6 PM MDT WEDNESDAY FOR
COZ035-036-038-039-042-043.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT
WEDNESDAY FOR COZ031-033-034.

HIGH WIND WARNING FROM 4 AM TO 6 PM MDT WEDNESDAY FOR COZ047.

RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ247.

&&

SHORT TERM...DANKERS
LONG TERM...BOWEN
AVIATION...DANKERS
Hazardous weather outlook, Mar 22, 10:11 AM MST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1111 AM MDT TUE MAR 22 2016

COZ030>051-231715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1111 AM MDT TUE MAR 22 2016

...WINTER STORM WATCH FOR PORTIONS OF THE NORTHEAST COLORADO
PLAINS LATE TONIGHT AND WEDNESDAY...

...WINTER WEATHER ADVISORIES FOR THE MOUNTAINS TONIGHT AND
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE ELEVATED FIRE DANGER ACROSS SOUTHERN LINCOLN COUNTY
THIS AFTERNOON DUE TO GUSTY WINDS AND LOW HUMIDITIES.
TEMPERATURES WILL AGAIN BE IN THE 70S TODAY ACROSS THE PLAINS.
RAIN AND SNOW SHOWERS WILL DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON AND BECOME MORE WIDESPREAD TONIGHT.

A COLD FRONT AND DEVELOPING STORM SYSTEM WILL SWEEP ACROSS THE
PLAINS OF NORTHEAST COLORADO LATER TONIGHT WITH NORTHWEST WINDS
GUSTING TO 35 MPH. RAIN AND SNOW SHOWERS WILL DEVELOP AFTER
MIDNIGHT AND THEN BECOME ALL SNOW TOWARDS DAWN. SNOW ACCUMULATIONS
ON THE PLAINS TONIGHT WILL RANGE FROM 1 TO 4 INCHES...ESPECIALLY
EAST OF THE INTERSTATE 25 CORRIDOR. MOUNTAIN SNOWFALL TONIGHT WILL
RANGE FROM 2 TO 5 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WHILE SNOW CONTINUES IN THE HIGH COUNTRY...SNOW...HEAVY AT
TIMES...AND STRONG WINDS WILL PUSH SOUTH ACROSS THE EASTERN PLAINS
OF COLORADO WEDNESDAY MORNING. SNOWFALL RATES MAY BE BETWEEN A
HALF TO ONE INCH PER HOUR AT TIMES. WINDS OF 20 TO 30 MPH
SUSTAINED AND GUSTS OF 45 TO 55 MPH MAY PRODUCE LIMITED
VISIBILITIES IN BLOWING SNOW. TRAVEL WILL BE HAZARDOUS WEDNESDAY
MORNING...ESPECIALLY EAST OF I-25. SNOW AND WINDS WILL BE
DECREASING DURING THE AFTERNOON...BUT CONDITIONS MAY STILL BE
HAZARDOUS FOR TRAVEL. OVERALL EXPECT 6 TO 12 INCHES IN THE
MOUNTAINS...2 TO 5 INCHES FOR THE URBAN CORRIDOR AND 5 TO 10 INCHES
FOR THE EASTERN PLAINS. LIGHT SNOW WILL CONTINUE IN THE MOUNTAINS
OVERNIGHT...BUT SNOW WILL END BY EVENING ACROSS THE PLAINS.

LIGHT SNOW WILL CONTINUE IN THE MOUNTAINS THURSDAY BEFORE A DISTURBANCE
PUSHES ANOTHER CHANCE FOR SNOW ACROSS THE REST OF THE FORECAST
AREA FRIDAY AND SATURDAY. WARMER AND DRIER CONDITIONS ARE
EXPECTED FOR SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Mar 22, 1:53 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
253 PM MDT TUE MAR 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     NON-TSTM WND DMG 2 NE CHAPPELL           39.84N 104.97W
03/22/2016                   ADAMS              CO   LAW ENFORCEMENT

            POSSIBLE DUST DEVIL DESTROYED A SMALL STORAGE SHED,
            LIFTED UP A TRAMPOLINE AND KNOCKED DOWN A POWER POLE.

0225 PM     NON-TSTM WND DMG WESTMINSTER             39.88N 105.05W
03/22/2016                   JEFFERSON          CO   LAW ENFORCEMENT

            STRONG WINDS POSSIBLY ASSOCIATED WITH A DUST DEVIL
            KNOCKED DOWN A COUPLE OF POWER POLES.

&&

FCOOPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 blizzard, 3 winter weather, 3 winter storm, 1 high wind. Local standard time, as filed.

Winter Weather, West Jackson & West Grand Counties Above 9000 Feet

When
March 22, 6:00 PM MST to March 23, 6:00 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 8 inches.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 22, 6:00 PM MST to March 23, 6:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals ranged from 6 to 11 inches.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 22, 6:00 PM MST to March 23, 6:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals ranged from 4 to 7 inches.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 23, 1:00 AM MST to 6:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals included: 23.5 inches, 4 miles east-northeast of Nederland; 16 inches, 4 miles west of Eldorado Springs; 16 inches, 4 miles west of Berthoud; 8 miles east of Four Corners; 14 inches, 7 miles east of Virginia Dale; 11 inches, 5 miles northeast of Ward; with 10 inches at Black Mountain.

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 23, 3:50 AM MST to 6:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals included: 31.5 inches near Pinecliffe, 26 inches near Idledale, 20.5 inches near Evergreen, 19.5 inches near Bergen Park, 15 inches near Conifer, with 11 inches at Intercanyon.

Blizzard, Larimer County Below 6000 Feet / Nw Weld County

When
March 23, 4:00 AM MST to 6:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Storm totals included 13.5 inches at the C.S.U. campus in Fort Collins and 6 inches, 4 miles east of Fort Collins. Sustained winds of 30 to 35 mph were observed at the Ft Collins/Loveland Airport, with a peak wind gust to 58 mph.

Blizzard, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 23, 4:00 AM MST to 6:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Storm totals included: 25 inches, 2 miles west-northwest of Aurora; 21.5 inches, 2 miles northeast of Thornton; 20 inches at Northglenn, 16 inches near Englewood, 12.5 inches at Denver Stapleton, 5 miles west-northwest of Brighton, Centennial, and 5 miles northeast of Westminster. A peak wind gust to 59 mph was recorded at Denver International Airport.

Blizzard, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 23, 4:00 AM MST to 8:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Blizzard, Ne Weld County

When
March 23, 4:00 AM MST to 6:00 PM MST
Where
Ne Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Sustained winds of 30 to 40 mph were measured in Briggsdale with a peak wind gust of 57 mph.

Blizzard, C & S Weld County

When
March 23, 4:00 AM MST to 6:00 PM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Sustained winds of 30 to 35 mph were observed in Greeley with a peak wind gust to 45 mph.

Blizzard, Morgan County

When
March 23, 4:00 AM MST to 8:00 PM MST
Where
Morgan County forecast zone
Reported by
Trained Spotter
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

In Fort Morgan, sustained winds of 35 to 45 mph were recorded with a peak wind gust to 59 mph.

Blizzard, C & E Adams & Arapahoe Counties

When
March 23, 4:00 AM MST to 8:00 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

In Strasburg, sustained winds of 35 to 40 mph were observed with a peak wind gust to 64 mph.

Blizzard, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
March 23, 4:00 AM MST to 8:30 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

In Genoa, sustained winds of 35 to 45 mph were measured with a peak wind gust to 61 mph.

Blizzard, Logan County

When
March 23, 4:00 AM MST to 8:30 PM MST
Where
Logan County forecast zone
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

The combination of strong winds and light to moderate snow produced blizzard conditions. Several roads and highways were closed including Interstate 76 as well at Colorado Highways 6, 14, 63, 113 and 138. Emergency crews responded to multiple vehicle accidents around the county due to the hazardous driving conditions. Schools were also closed as well and the Red Cross set up an emergency shelter for stranded travelers.

Blizzard, Washington County

When
March 23, 4:00 AM MST to 8:30 PM MST
Where
Washington County forecast zone
Reported by
Trained Spotter
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

In Woodrow, sustained winds of 30 to 35 mph were measured with a peak wind gust to 48 mph.

Blizzard, Sedgwick County

When
March 23, 4:00 AM MST to 8:30 PM MST
Where
Sedgwick County forecast zone
Reported by
Trained Spotter
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

A storm spotter measured 5.5 inches of snowfall 4 miles north-northwest of Marks Butte. Sustained winds of 20 to 30 mph were measured at Chadron, Nebraska with peak gust to 35 mph.

Blizzard, Phillips County

When
March 23, 4:00 AM MST to 8:30 PM MST
Where
Phillips County forecast zone
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

A storm spotter measured 7 inches of snowfall, 3 miles southwest of Holyoke. Sustained winds of 35 to 40 mph were recorded along with a peak gust to 63 mph.

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 23, 4:00 AM MST to 6:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals included: 25.5 inches, 4 miles east of Boulder; 24 inches in Westminster, 23 inches in Broomfield, 21 inches in Lafayette, 20 inches in Louisville and Wheat Ridge, 17 inches, 2 miles south of Erie and Niwot; 16.5 inches in Arvada, 15 inches, 2 miles north of Longmont; 13.5 inches, 5 miles west of Littleton; 12.5 inches, 3 miles north-northwest of Boulder. Officially, 17.3 inches of snow was measured at the National Weather Service Office in Boulder.

High Wind, Se Elbert County Below 6000 Feet / South Lincoln County

When
March 23, 4:00 AM MST to 6:00 PM MST
Where
Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617575, 617576, 617577, 617573, 617574, 617559, 617560, 617561, 617562, 617563, 617564, 617565, 617566, 617567, 617568, 617570, 617571, 617572, 617579.